Flash Flood, Scott
- When
- April 19, 1:30 PM EST to 3:00 PM EST
- Where
- Scott County, 5 mi WSW of Gate City to 3 mi S of Gate City
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 36.602, -82.663
Some roads were closed near Yuma due to flooding.
A strong low pressure system moved northeast from the Lower Mississippi Valley across the southern tip of the Appalachian Mountains. Locally heavy rain produced some flooding.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
A strong low pressure system moved northeast from the Lower Mississippi Valley across the southern tip of the Appalachian Mountains. Locally heavy rain produced some flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Apr 19, 12:47 PM EST, 43 minutes earlier.
Area Forecast Discussion National Weather Service Morristown TN 147 PM EDT Fri Apr 19 2019 .AVIATION... Steady rain showers continue across the northeastern sections of Tennessee this afternoon affecting KTRI with lower visibilities next few hours. At KTYS VFR right now until winds increase and lower clouds move in on back side of low pressure area now over east Tennessee. At KCHA lower clouds starting to move in with this trend to continue tonight and Saturday as upper level low moves close to the region. MVFR conditions should move into all sites overnight tonight and continue through Saturday with light rain to continue. Have VCTS for KTYS and KTRI late afternoon and evening as air mass becomes more unstable next few hours. May need to update with tempo thunder if storms move near KTYS and KTRI. && .MRX WATCHES/WARNINGS/ADVISORIES... NC...None. TN...None. VA...None. && TD
Hazardous Weather Outlook National Weather Service Morristown TN 701 AM EDT Fri Apr 19 2019 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-201115- Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan- Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke- Cocke Smoky Mountains-Northwest Greene-Southeast Greene- Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon- Knox-Jefferson-Northwest Blount-Blount Smoky Mountains- North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs- McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley- West Polk-East Polk-Lee-Wise-Russell- 701 AM EDT Fri Apr 19 2019 /601 AM CDT Fri Apr 19 2019/ This Hazardous Weather Outlook is for portions of southwest North Carolina...east Tennessee and southwest Virginia. .DAY ONE...Today and Tonight Strong to severe storms could impact the southern plateau and southeast Tennessee this morning. The main threat will be damaging straight-line winds in excess of 60 mph. Locally heavy rainfall will accompany the showers and thunderstorms which could lead to localized flooding of low lying or poor drainage areas. Mountain wave enhancement of the winds are ongoing today, with very strong and gusty winds across some of the higher elevations and foothills of the East Tennessee mountains. A high wind warning has been issued for these areas. Cold air will move in tonight through Saturday night. The cold air will change the rain to snow across the highest elevations of the Southern Appalachian Mountains. Some light snow accumulations are possible, generally at or above 3000 feet. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Snowfall chances will continue into Saturday morning in the higher elevations of the Southern Appalachian Mountains, generally above 3000 feet. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed Tonight into Friday.
Special Weather Statement
National Weather Service Morristown TN
843 AM EDT Fri Apr 19 2019
TNZ082-083-191330-
Rhea TN-Bledsoe TN-
843 AM EDT Fri Apr 19 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN RHEA AND
NORTHEASTERN BLEDSOE COUNTIES UNTIL 930 AM EDT/830 AM CDT/...
At 842 AM EDT/742 AM CDT/, Doppler radar was tracking a strong
thunderstorm near Spring City, or 13 miles north of Dayton, moving
north at 55 mph.
Half inch hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Spring City, Grandview, Piney Falls State Park and Stinging Fork
Falls State Park.
LAT...LON 3565 8507 3577 8505 3577 8504 3575 8503
3577 8494 3576 8492 3578 8490 3578 8488
3583 8480 3583 8479 3581 8479 3579 8475
3559 8483
TIME...MOT...LOC 1242Z 198DEG 49KT 3568 8497
CEDSpecial Weather Statement
National Weather Service Morristown TN
932 AM EDT Fri Apr 19 2019
TNZ012-013-036-191400-
Anderson TN-Scott TN-Campbell TN-
932 AM EDT Fri Apr 19 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ANDERSON...CAMPBELL
AND SCOTT COUNTIES UNTIL 1000 AM EDT...
At 931 AM EDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Huntsville, or 14 miles south of Oneida, moving
northeast at 50 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
La Follette, Oneida, Jacksboro, Huntsville, Helenwood, Jellico,
Caryville, Winfield, Elk Valley, Smokey Junction, Robbins, Cove Lake
State Park, Ketchen, Indian Mountain State Park, White Oak, Royal
Blue, Norma, Elgin and Slick Rock.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3659 8408 3659 8398 3657 8398 3615 8425
3620 8447 3623 8455 3623 8457 3626 8457
3627 8459 3628 8459 3627 8461 3631 8465
3660 8452
TIME...MOT...LOC 1331Z 207DEG 45KT 3630 8444
DHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1204 PM EDT FRI APR 19 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1235 AM TSTM WND DMG 4 SE BULLET CREEK 35.24N 84.37W
04/19/2019 MONROE TN PUBLIC
APPROXIMATELY 15-20 TREES, 18-24 INCHES IN
DIAMETER, WERE EITHER UPROOTED OR SNAPPED
OFF ABOUT 20 FEET OFF THE GROUND IN A
LOCATION ON THE TOP OF A RIDGE.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1231 PM EDT FRI APR 19 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM NON-TSTM WND GST 3 ESE WEARS VALLEY 35.70N 83.61W
04/19/2019 M81 MPH SEVIER TN PARK/FOREST SRVC
WIND GUSTS OF 81 MPH MEASURED AT COVE
MOUNTAIN DUE TO MOUNTAIN WAVE EVENT.
0100 AM NON-TSTM WND GST 2 NNE HAPPY VALLEY 35.64N 83.95W
04/19/2019 M57 MPH BLOUNT TN PUBLIC
LOOK ROCK NPS MESONET SITE MEASURED A 57 MPH
WIND GUST FROM MOUNTAIN WAVE EVENT.
0100 AM NON-TSTM WND GST 8 SE ELKMONT 35.56N 83.50W
04/19/2019 E57 MPH SEVIER TN PARK/FOREST SRVC
CLINGMANS DOME SITE MEASURE 57 MPH DUE TO
MOUNTAIN WAVE EVENT.
0200 AM NON-TSTM WND GST 2 S CAMP CREEK 36.06N 82.77W
04/19/2019 M56 MPH GREENE TN MESONET
CAMP CREEK MESONET SITE MEASURED 56 MPH
WINDS DUE TO MOUNTAIN WAVE EVENT.
0115 AM NON-TSTM WND GST 2 N ALCOA 35.82N 83.98W
04/19/2019 M55 MPH BLOUNT TN ASOS
ASOS STATION KTYS KNOXVILLE MCGHEE TYSON.
0831 AM NON-TSTM WND GST 4 WSW ROAN MOUNTAIN 36.17N 82.14W
04/19/2019 E50 MPH CARTER TN PUBLIC
ESTIMATED 50 MPH WIND GUST FROM MOUNTAIN
WAVE EVENT.
0145 AM NON-TSTM WND DMG 2 ESE KNOXVILLE 35.97N 83.91W
04/19/2019 KNOX TN BROADCAST MEDIA
RUBBER MEMBRANE ON ROOF OF APARTMENT COMPLEX
WAS RIPPED OFF. UNKNOWN WHETHER ACTUAL
STRUCTURAL DAMAGE OCCURRED. KTYS MEASURED 55
MPH WIND GUSTS JUST PRIOR TO THIS.
&&PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MORRISTOWN TN
1243 PM EDT FRI APR 19 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1235 AM TSTM WND DMG 4 SE BULLET CREEK 35.24N 84.37W
04/19/2019 MONROE TN PUBLIC
APPROXIMATELY 15-20 TREES, 18-24 INCHES IN
DIAMETER, WERE EITHER UPROOTED OR SNAPPED
OFF ABOUT 20 FEET OFF THE GROUND IN A
LOCATION ON THE TOP OF A RIDGE.
0700 AM NON-TSTM WND GST 3 ESE WEARS VALLEY 35.70N 83.61W
04/19/2019 M81 MPH SEVIER TN PARK/FOREST SRVC
WIND GUSTS OF 81 MPH MEASURED AT COVE
MOUNTAIN DUE TO MOUNTAIN WAVE EVENT.
0100 AM NON-TSTM WND GST 2 NNE HAPPY VALLEY 35.64N 83.95W
04/19/2019 M57 MPH BLOUNT TN PUBLIC
LOOK ROCK NPS MESONET SITE MEASURED A 57 MPH
WIND GUST FROM MOUNTAIN WAVE EVENT.
0100 AM NON-TSTM WND GST 8 SE ELKMONT 35.56N 83.50W
04/19/2019 E57 MPH SEVIER TN PARK/FOREST SRVC
CLINGMANS DOME SITE MEASURE 57 MPH DUE TO
MOUNTAIN WAVE EVENT.
0200 AM NON-TSTM WND GST 2 S CAMP CREEK 36.06N 82.77W
04/19/2019 M56 MPH GREENE TN MESONET
CAMP CREEK MESONET SITE MEASURED 56 MPH
WINDS DUE TO MOUNTAIN WAVE EVENT.
0115 AM NON-TSTM WND GST 2 N ALCOA 35.82N 83.98W
04/19/2019 M55 MPH BLOUNT TN ASOS
ASOS STATION KTYS KNOXVILLE MCGHEE TYSON.
0831 AM NON-TSTM WND GST 4 WSW ROAN MOUNTAIN 36.17N 82.14W
04/19/2019 E50 MPH CARTER TN PUBLIC
ESTIMATED 50 MPH WIND GUST FROM MOUNTAIN
WAVE EVENT.
0145 AM NON-TSTM WND DMG 2 ESE KNOXVILLE 35.97N 83.91W
04/19/2019 KNOX TN BROADCAST MEDIA
RUBBER MEMBRANE ON ROOF OF APARTMENT COMPLEX
WAS RIPPED OFF. UNKNOWN WHETHER ACTUAL
STRUCTURAL DAMAGE OCCURRED. KTYS MEASURED 55
MPH WIND GUSTS JUST PRIOR TO THIS.
&&The Knoxville radar (KMRX), 82 km away, was scanning. The volume nearest the first event began at 18:30 UTC.
1 flash flood. Local standard time, as filed.
Some roads were closed near Yuma due to flooding.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2019Every state in 2019This day in weather historyWarnings in Virginia, April 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 827449.